Kansas, 2016

Hail and Damaging Wind in Kansas, July 7, 2016

July 7, 2016 · NWS GLD · 21 events in 6 counties and zones

During the early evening a cold front moved through Northwest Kansas from the north. Along the front severe thunderstorms developed and rapidly intensified as they followed the front south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening a cold front moved through Northwest Kansas from the north. Along the front severe thunderstorms developed and rapidly intensified as they followed the front south. The largest hail reported was near Bird City and was close to grapefruit size. The only wind report from the evening was a measured 60 MPH wind gust at the Colby airport, which occurred on the leading edge of a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 5:41 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 7, 5:41 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT THU JUL 7 2016

.UPDATE...
Issued at 530 PM MDT Thu Jul 7 2016

Cluster of strong thunderstorms currently diving south into the
cwa from the NE panhandle and moving into a more unstable and
sheared airmass. Short range CAM's really struggling with even
next hour forecast...with the experimental HRRR being the closest.
Think storms will make a push into portions of Kansas while mean
wind continues to advect them to the east. Another area of
congested CU apparent to the southeast of KLIC which may pose
another area for potential storm development before 02z. As WAA
develops tonight redevelopment or maintenance of storms appears
likely with best chances along and south of I70.

&&

.SHORT TERM...(This evening through Friday)
Issued at 238 PM MDT Thu Jul 7 2016

High dewpoints in the upper 60s and lower 70s have pooled across the
southeast portion of the forecast area in the vicinity of a pre-
frontal trough ahead of a cold front that is approaching the region.
The national analysis shows the front already in the forecast area,
but it appears the cooler and dryer air behind the front is further
to the north across southwest Nebraska.  A few storms are developing
in the vicinity of this front to the north of the forecast area this
afternoon.  The possibility exists for some of these storms to move
across the far northern and northeastern portions of the forecast
area from southwest Nebraska into north central Kansas this evening
and into the overnight hours as a weak short wave trough aloft moves
across Nebraska. Have currently kept pops low enough through the
afternoon and evening to only bring a brief mention of thunderstorms
to the extreme northeast corner around 00Z.

Begin to ramp up pops after midnight over the east central portion
of the forecast area.  This area will be in the vicinity of the
coldfront as it continues to push south into the forecast area
overnight and a weak short wave trough aloft moves east of the
Rockies and across western Kansas.  Additional short wave activity
moves east of the Rockies and across western Kansas through the day
on Friday as the front appears to stall out over southern Kansas and
extend back into central Colorado. Southeast upslope return flow
will bring mid 60 dewpoints back into the area by late Friday with
isolated thunderstorms early in the day becoming scattered across
mainly the southeast portions of the forecast area by late in the
day on Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 238 PM MDT Thu Jul 7 2016

For the extended period there will be a ridge that sits over the CWA
Friday night into Sunday afternoon. After that a trough begins to
move towards the area Sunday evening and impacts the CWA through
Tuesday; but there are some differences between the GFS and European
starting Tuesday (will see which one plays out correctly). Come late
Wednesday into Thursday the models are different in their upper
level flow, so confidence is very low which one is accurate at this
time.

Model runs have differed from yesterday in regards with keeping
Friday and Saturday similar on intensity of storm/precipitation
chances. Current model runs definitely have Friday with a stronger
storm potential and have decreased Saturday's chances a little more
(but Saturday still could see precipitation). Friday has a shortwave
and frontal boundary that moves over the region in the late
afternoon/evening. CAPEs are around 2000-3000 J/kg, 850-500 mb lapse
rates are 7+ C/km and bulk shear is up to 50 kts. Saturday has
another shortwave but it is currently showing to move more south of
the region. So best chances for storms/precipitation will be in the
southern portions of the CWA.

Sunday will be dry during the day but the evening could see some
precipitation around 00z. This is due to the trough moving towards
the CWA, so southwest flow will bring up moisture from the southern
states and another shortwave moves through the upper level flow. As
of current model runs, the CAPE and bulk shear values are not
impressive, so this could possibly be a weak storm/precipitation
event.

Monday is the last day in the extended where the models are in fairly
good agreement. There are some differences in the broadness and exact
placement of the low pressure, but for the most part they agree. As
the trough moves north of the CWA a frontal boundary and shortwave
will sweep across the region and bring with it storm/precipitation
chances in the evening and overnight hours; primarily in the eastern
side of the CWA. CAPES are weak but bulk shear is around 40-50 kts.

Tuesday and Wednesday are the days where the models take fairly
different routes. So confidence is low on what will occur. Will
include slight PoPs each day in a few area due to the large
discrepancies between the models. The GFS keeps each day dry but the
European brings precipitation each evening. So right now it could go
either way.

Thursday, even though the models still disagree in upper level flow
both have precipitation chances in the late afternoon. Again
confidence is very low with what will actually occur.

Temperatures will be in low to mid 90s each day, with a slight
decrease Tuesday in the lower 90s as the low pressure impacts the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Jul 7 2016

FOR 00z TAFS...Potential exists for thunderstorms to impact TAF
locations prior to 06z...but large degree of uncertainty at the
moment makes putting a prevailing or vicinity group into difficult
execept for straight interpolating current storms motion. VFR
conditions will prevail...but will monitor potential for period of
fog around sunrise at KGLD. For now...probabilities indicate this
scenario is unlikely but worth keeping an eye on.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JRM
Hazardous weather outlook, Jul 7, 10:42 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT THU JUL 7 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT THU JUL 7 2016 /1142 AM CDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING NORTH OF INTERSTATE 70. A FEW STRONG TO MARGINALLY SEVERE
THUNDERSTORMS COULD DEVELOP WITH HAIL AS LARGE AS QUARTERS AND
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN UNSETTLED PATTERN REMAINS IN PLACE THROUGH FRIDAY AND SATURDAY
WITH SEVERAL WEAK DISTURBANCES PASSING OVER THE CENTRAL HIGH
PLAINS REGION. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE POSSIBLE WITH A FEW STRONG TO SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL, DAMAGING WINDS, AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 5:27 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU JUL 7 2016

COZ090-NEZ079-080000-
YUMA COUNTY CO-DUNDY NE-
527 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND WESTERN
DUNDY COUNTIES UNTIL 600 PM MDT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF WRAY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 256 AND 257.

LAT...LON 4040 10205 4035 10205 4035 10167 4008 10177
      4025 10225 4042 10218
TIME...MOT...LOC 2325Z 287DEG 25KT 4032 10216

DLF

The radar

The Goodland radar (KGLD), 59 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 7, 6:49 PM CST
Where
Cheyenne County, 9.74 mi NNE of Wheeler
Measured
3 in hail
Reported by
Public
Coordinates
39.896, -101.638

Measured 3.2 inches. Photo relayed through social media.

Hail, Cheyenne

When
July 7, 6:56 PM CST
Where
Cheyenne County, 7.36 mi NNW of Bird City
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
39.843, -101.597

Hail, Cheyenne

When
July 7, 7:02 PM CST
Where
Cheyenne County, 0.95 mi NW of Bird City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.760, -101.542

Hail, Cheyenne

When
July 7, 7:02 PM CST
Where
Cheyenne County, 4.22 mi NE of Bird City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.800, -101.484

Hail, Cheyenne

When
July 7, 7:10 PM CST
Where
Cheyenne County, Bird City
Measured
1 in hail
Reported by
County Official
Coordinates
39.750, -101.530

Hail, Rawlins

When
July 7, 7:18 PM CST
Where
Rawlins County, 5.01 mi N of Blakeman
Measured
2.5 in hail
Reported by
Public
Coordinates
39.892, -101.126

Hail, Rawlins

When
July 7, 7:26 PM CST
Where
Rawlins County, 1.64 mi WSW of Blakeman
Measured
2.75 in hail
Reported by
Social Media
Coordinates
39.812, -101.149

Hail, Rawlins

When
July 7, 7:26 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
2.75 in hail
Reported by
Social Media
Coordinates
39.810, -101.040

Car windows broken in Atwood.

Thunderstorm Wind, Thomas

When
July 7, 8:13 PM CST
Where
Thomas County, 1.98 mi E of Colby
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.400, -101.013

Estimated time of report from radar.

Hail, Thomas

When
July 7, 8:16 PM CST
Where
Thomas County, 1.42 mi N of Colby Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.450, -101.053

Estimated time of report from radar.

Hail, Sherman

When
July 7, 7:20 PM MST
Where
Sherman County, 7.29 mi NE of Goodland Arpt
Measured
2 in hail
Reported by
Public
Coordinates
39.453, -101.616

Hail, Thomas

When
July 7, 8:23 PM CST
Where
Thomas County, 3.86 mi ENE of Levant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.394, -101.130

Estimated time of report from radar.

Hail, Thomas

When
July 7, 8:26 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Hail, Thomas

When
July 7, 8:33 PM CST
Where
Thomas County, 2.94 mi SSE of Colby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.361, -101.029

Hail, Thomas

When
July 7, 8:35 PM CST
Where
Thomas County, 4.62 mi W of Mingo
Measured
2.75 in hail
Reported by
Public
Coordinates
39.277, -101.056

Estimated time of report from radar.

Hail, Logan

When
July 7, 9:04 PM CST
Where
Logan County, 0.98 mi W of Oakley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.868

Hail, Logan

When
July 7, 9:06 PM CST
Where
Logan County, Oakley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Hail, Logan

When
July 7, 9:16 PM CST
Where
Logan County, 5.62 mi SSW of Oakley Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.047, -100.867

Golf ball size hail broke rain gauge. Estimated time of report from radar.

Hail, Logan

When
July 7, 9:16 PM CST
Where
Logan County, 5.16 mi SSW of Oakley Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.055, -100.866

Golf ball size hail broke windows, siding on the house and the rain gauge. Estimated time of report from radar.

Hail, Gove

When
July 7, 9:34 PM CST
Where
Gove County, 10.3 mi SSW of Campus
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
38.975, -100.793

Measured size of the hail was 3.75 inches in diameter.

Hail, Logan

When
July 7, 9:37 PM CST
Where
Logan County, 10.6 mi S of Oakley Muni Arpt
Measured
4 in hail
Reported by
Public
Coordinates
38.969, -100.852

Measured size of the hail was 3.75 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651820, 651819, 651817, 651818, 651821, 651832, 651822, 651824, 651844, 651835, 651833, 651838, 651834, 651836, 651861, 651839, 651840, 651857, 651859, 651841, 651842.